This is precisely one of my major beefs with big-pharm: harmful or uncomfortable side-effects 2/ an Rx. I resist whenever possible, preferring any form of tx to a medication with 2 pages of fine-print contraindications and warnings. I'm usually the 1%er who gets the side-effects. Call me sensitive
current weight: 167.5
Fitness Minutes: (19,217) Posts: 3,036 7/29/09 4:21 P
Typically the weight gain associated with antidepressants and antipsychotics is related to their antihistaminic properties (yes allergy meds cause this too!). The antihistamine effect causes an increased appetite. This coupled with the patient feeling better so having a desire to eat can push the balance to a large weight gain as when someone has depression, they may not feel like eating. Others may affect water balance and cause water retention by holding sodium in the body (like prednisone). Some can slow the metabolism like antithyroid type medications. Some affect insulin levels and can store more as fat by affecting the glucose balance system in the liver (think HIV drugs, diabetes medications, etc). I know they are working on drugs to make people feel full so it makes sense that some drugs could even prevent that hormone system from working. HTH Joy
Psychotropic meds, Zyprexa (Olanzapine) being the major culprit, can cause overeating and weight gain.
I have one client who managed to dodge this effect a bit by taking his one daily dose at bedtime so that he "slept off" the more significant increase of appetite and it wasn't as pronounced the next day.
Co-Team Leader for All Health Pros, Binghamton Area Losers & Laid Off But Staying Strong SparkTeams
Tell Me What Is It You Plan To Do With Your One Wild & Precious Life? ---Mary Oliver
Don't die with your music still in you. -- Dr. Wayne Dyer
"We either make ourselves miserable or we make ourselves strong. The amount of work is the same." --- Carlos Castaneda
"You yourself, as much as anybody in the entire universe, deserve your love and affection." --- Buddha
Thank you so much for the responses. I have never really had a problem with my meds making me gain but I do have clients who have gained significantly since beginning certain medications, usually psychotropic medications.
I'm not an expert on this, but I believe generally that some meds. decrease metabolic response, hence breaking down food less efficiently. Steroidal type meds obviously assist in weight gain, and some meds have the ability to increase one's appetite, some anti-depressants for example.Just a novice's response.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.